Hail, Woodbury
- When
- September 23, 11:30 AM CST to 11:33 AM CST
- Where
- Woodbury County, 3.16 mi SSE of Sioux City
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.460, -96.350
As a strong mid-level jet streak pushed northeast ahead of an upper-level low pressure area in southwest South Dakota, isolated thunderstorms developed midday in northwest Iowa with just enough instability around 1000 J/kg MLCAPE to support large hail with early stage updrafts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
As a strong mid-level jet streak pushed northeast ahead of an upper-level low pressure area in southwest South Dakota, isolated thunderstorms developed midday in northwest Iowa with just enough instability around 1000 J/kg MLCAPE to support large hail with early stage updrafts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 23, 11:21 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1221 PM CDT Sat Sep 23 2023 .UPDATE... Issued at 1033 AM CDT Sat Sep 23 2023 Watching a couple of areas of convection this morning, one north of I-90 from Mitchell to Huron (non-severe) and a line near Sioux City, stretching south toward Omaha. Focus has been on the southern line, which occasionally has been producing severe wind gusts and some hail (dime to nickel sized) across NE. However, as this line has moved into our area, stable low level have prohibited any severe weather from occurring. Now beginning to see what may be the second area to watch through the afternoon, with storms now forming behind the line on the NE/IA border. This is developing under the cirrus shield. We're also seeing more robust cumulus development above the clearing stratus west of the cirrus shield, indicating that this area is destabilizing and will need to be watched. && .SHORT TERM...(Today and Tonight) Issued at 237 AM CDT Sat Sep 23 2023 KEY MESSAGES: 1. A band of showers and thunderstorms will move through this morning into the afternoon. Isolated severe storms will be possible. With the amount of shear expected, if some unexpected deeper instability can develop a few supercells will be possible. Confidence low on this occurring. Any outdoor activities should have a backup plan and monitor for potential severe weather as conditions could change quickly today. 2. Scattered showers and isolated thunderstorms will linger into tonight and Sunday. The better chances will be near and north of I- 90. Latest water vapor imagery showing a strong jet maximum moving into the panhandle of NE. Showers and thunderstorms should expand ahead of this upper level energy. The latest RAP analysis shows some strong mid level convergence and advection around 700 mb developing across western and central SD. The 850 mb and lower moisture and instability is lagging a bit and at 6z was just lifting north towards I-80 in central NE. Once these elevated storms move farther east towards sunrise the low to mid level instability will be closing in on the Missouri River and storms should strengthen a bit. Latest model soundings for the morning indicate tremendous hear profiles supporting all types of severe weather, however with the lagging instability the coverage of stronger storms will likely be pretty limited. For now the better chances should be this morning near the Missouri River and if any heating can develop ahead of the incoming wave much of northwest IA and southern parts of southwest MN could see severe storms from late morning into the afternoon. Because shear is expected to be fairly strong today if instability can increase enough and a surface based storm can develop an isolated tornado would be possible. Confidence on this occurring are low, but with the amount of shear expected hail up to 2" would be possible along with wind gusts to 70 mph if instability can deepen enough. The system wraps up tonight scattered showers and storms will remain possible, mainly north of I-90 and east of the Buffalo Ridge. Severe weather is unlikely with this activity as CAPE values generally remain under 1000 J/kg. .LONG TERM...(Sunday through Friday) Issued at 237 AM CDT Sat Sep 23 2023 Sunday will and Sunday night see isolated to scattered showers and storms with the better chances north of I-90. Temperatures will remain mild with highs in the 70s and lows in the 50s. Monday through Friday should see upper level ridging take over as a west coast trough develops. The upper level low pressure that brought the weekend precipitation will weaken and diminish with just a small threat for showers in southwest MN on Monday. Tuesday through Friday should be dry with a warming trend as temperatures rebound back to above normal. Thursday night into next weekend this west coast trough may drift onto the Plains and bring another shot of precipitation. Definitely far enough out that this precipitation chance will remain small, however temperatures appear to remain above normal. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1212 PM CDT Sat Sep 23 2023 Wide variety of conditions through the period. Showers and thunderstorms prevail this afternoon and evening, with lingering showers into the day Sunday north of I-90. There will be breaks in both the clouds and precipitation, but timing is a bit uncertain with convection. MVFR/IFR conditions (possibly lower) with heavier rainfall and stratus. Conditions will be slow to improve through period, improving most quickly near/along Hwy 20. Variable wind direction with multiple boundaries and storms. May see some gusts 40 knots or more with the stronger storms. Toward Sunday afternoon, direction should become more westerly with gusts around 20-25 knots. Main threats with thunderstorms today are lightning and locally heavy rainfall. Strong to severe storms are possible into the evening (through 24.00z); greatest hazards with these storms would be damaging winds and large hail. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && UPDATE...SG SHORT TERM...08 LONG TERM...08 AVIATION...SG
Hazardous Weather Outlook National Weather Service Sioux Falls SD 344 AM CDT Sat Sep 23 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-240845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- 344 AM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A band of showers and thunderstorms will move through the area this morning with an isolated severe storm possible. The main threats would be half dollar hail and wind gusts to 60 mph, with the higher threat south of Interstate 90 and especially closer to the Missouri River into parts of northwest Iowa. The afternoon and early evening severe weather threat is lower confidence as the activity this morning will partially determine coverage and strength of any storms. If everything can come together, parts of northeast Nebraska, far southeast South Dakota, northwest Iowa and parts of southwest Minnesota could see a few storms capable of golf ball sized hail, wind gusts to 70 mph and an isolated tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. SDZ038-039-050-052>054-057>060-063>065-068-240845- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 344 AM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will increase in coverage this morning and continue through early afternoon. An isolated severe storm will be possible with the main threats half dollar hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely at this time.
The Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 17:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140980.